New Mexico, 2023

Tornadoes in New Mexico, May 27, 2023

May 27, 2023 · NWS MAF · 2 events in 1 county or zone

A digging shortwave trough over the Rocky Mountains caused widespread thunderstorms across the region. Most thunderstorms were sub-severe but a lone supercell produced two brief tornadoes over northern Lea County with an additional severe gust to the south in Big Bend National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A digging shortwave trough over the Rocky Mountains caused widespread thunderstorms across the region. Most thunderstorms were sub-severe but a lone supercell produced two brief tornadoes over northern Lea County with an additional severe gust to the south in Big Bend National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 4:28 PM MST, 42 minutes earlier.

Area forecast discussion, May 27, 4:28 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
628 PM CDT Sat May 27 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 218 PM CDT Sat May 27 2023

Busy day/night ahead, involving multiple residual boundaries and a
short wave moving into the area.  Currently, a line of weak
convection is moving through the South Plains/Permian Basin.  to the
northwest, another residual boundary is working southeast through
eastern New Mexico.  A surface trough extends from far west Texas up
into New Mexico.  CAMs are in good agreement initiating convection
in upslope flow over the next few hours just west of the CWA invof
the surface trough, then bringing it into the western zones by 00Z,
moving it east through the evening hours.  Mesoanalysis indicates
mid-level lapse rates of 7C/km or better already in place, as well
as deep-layer shear 30+kts moving in from the west as well.  Low-
level shear sufficient that a tornado can't be ruled out, either.
This activity should taper off to the east overnight.

Sunday, an upper trough moves in from the west, w/the lee surface
trough persisting, for another round of convection.  W/this round,
better deep-layer shear will be concentrated southeast, but hail-
favoring lapse rates will be present throughout, for a chance of
severe activity over the entire CWA.

For temps, rich PBL moisture and wet soils will negate warmer highs
a bit.  Abundant cloud cover will keep highs well-below normal this
afternoon.  Temperatures will come up a few degrees Sunday, but
still come in ~ 5F below normal. Lows will be around normal.

&&

.LONG TERM...
(Monday through Friday)
Issued at 218 PM CDT Sat May 27 2023

The more active pattern that has held onto the region begins to
shift further east as the ridge overhead begins to amplify somewhat.
Precipitation chances shift to the eastern most areas (low rolling
plains, southeast Permian Basin) for Monday before the forecast area
stays rain free for Tuesday and Wednesday. The strengthened ridge
will aid in bumping afternoon temperatures closer to normal with
highs in the mid to upper 80s across the Permian Basin and low 90s
over the Pecos River Valley. Big Bend and the Presidio Valley will
continue to lead the way with mid to upper 90s throughout the coming
week. Lows stay near normal in the low to mid 60s across the plains
and in the upper 50s to low 60s for the higher terrain to the west.
The ridge breaks down once again heading into Thursday and Friday.
Short wave troughs will cross from the west and increase rain
chances to end the week.

&&

.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Sat May 27 2023

Currently have a broken line of showers and thunderstorms
moving across the area. No severe storms have affected TAF sites
this afternoon/evening and that looks to continue. Mainly expect
brief heavy rain and wind gusts to 35 kts. Should have VFR till
morning when could see some MVFR cigs at MAF and HOB.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  82  62  83 /  60  70  30  20
Carlsbad                 63  88  58  90 /  40  30  10   0
Dryden                   65  83  62  85 /  70  60  50  10
Fort Stockton            64  86  62  88 /  80  60  20  10
Guadalupe Pass           60  82  60  86 /  50  20  10   0
Hobbs                    60  83  58  86 /  60  50  20  10
Marfa                    53  80  50  84 /  80  60  20  10
Midland Intl Airport     64  84  62  85 /  60  60  30  10
Odessa                   65  84  62  86 /  60  60  30  10
Wink                     63  88  61  90 /  80  40  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....93
AVIATION...72
Hazardous weather outlook, May 27, 1:36 PM MST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
336 PM CDT Sat May 27 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-282045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
336 PM CDT Sat May 27 2023 /236 PM MDT Sat May 27 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low risk of severe storms across much of the area this
afternoon and tonight. Large hail and damaging wind will be the main
threats along with an isolated tornado possible. Heavy rain will
also pose a flash flood threat. A Severe Thunderstorm Watch is in
effect for most of the area til 10pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low risk of severe storms Sunday afternoon and evening.
Any severe storms that develop will be accompanied by large hail
and damaging wind. Heavy rainfall may also result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to local law enforcement or emergency management
officials.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 27, 3:16 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
516 PM CDT Sat May 27 2023

TXZ067-274-272300-
Ward TX-Reeves County Plains TX-
516 PM CDT Sat May 27 2023

...A strong thunderstorm will impact portions of central Reeves and
central Ward Counties through 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pecos, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pecos, Barstow, Toyah Lake, B F Goodrich Testing Track and Pecos
Municipal Airport.

This includes Interstate 20 between mile markers 31 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.

&&

LAT...LON 3154 10321 3124 10313 3120 10317 3122 10364
      3139 10367
TIME...MOT...LOC 2216Z 262DEG 26KT 3131 10357

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Local storm report, May 27, 3:22 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM CDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TORNADO          6 NNE RYAN              30.51N 104.26W
05/27/2023                   JEFF DAVIS         TX   OTHER FEDERAL

            LANDSPOUT.... DEVELOPED AROUND 408 PM ABOUT
            20 MILES NW OF MARFA, TX AND WAS ON THE
            GROUND FOR APPROXIMATELY ONE MINUTE. A
            SECOND DEVELOPED SHORTLY AFTER THE FIRST,
            DISSIPATING WITHIN 10-15 SECONDS.

&&
Special weather statement, May 27, 3:34 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
434 PM MDT Sat May 27 2023

NMZ029-272315-
Northern Lea County NM-
434 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of north central Lea
County through 515 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Caprock, or 33 miles northwest of Tatum, moving east
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3345 10372 3357 10372 3357 10346
TIME...MOT...LOC 2234Z 253DEG 32KT 3355 10377

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, May 27, 3:46 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
446 PM MDT Sat May 27 2023

NMZ028-029-033-272330-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
446 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of northeastern Eddy
and northwestern Lea Counties through 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Maljamar, or 31 miles east of Artesia, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maljamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3329 10362 3301 10335 3279 10389 3296 10401
      3297 10400 3297 10377 3317 10376
TIME...MOT...LOC 2245Z 238DEG 33KT 3293 10389

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, May 27, 4:14 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
514 PM MDT Sat May 27 2023

NMZ029-280015-
Northern Lea County NM-
514 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of northeastern Lea
County through 615 PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Crossroads, or 19 miles northwest of Tatum, moving east
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3336 10306 3322 10356 3357 10370 3357 10305
TIME...MOT...LOC 2314Z 252DEG 17KT 3348 10352

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Local storm report, May 27, 4:38 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     FLASH FLOOD      LAJITAS                 29.26N 103.77W
05/25/2023                   BREWSTER           TX   DEPT OF HIGHWAYS

            TXDOT EL PASO REPORTED FLOODING OF COMANCHE
            CREEK AND RR170.

&&

JD

The radar

The Lubbock radar (KLBB), 134 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Lea

When
May 27, 5:10 PM MST to 5:12 PM MST
Where
Lea County, 8.48 mi SE of Crossroads to 8.88 mi SE of Crossroads
Rating
EFU
Path length
1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
33.430, -103.230

Trained spotter video showed a tornado briefly touched down in an open field north of Tatum, New Mexico. No damage was reported. Path details are estimations.

Tornado, Lea

When
May 27, 5:38 PM MST to 5:42 PM MST
Where
Lea County, 10.51 mi N of Gladiola to 11.59 mi NNE of Gladiola
Rating
EFU
Path length
3.5 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
33.400, -103.140

A storm chaser shared a photo of a cone tornado buried in the rain north of US Highway 380 and just west of State Road 769. No damage was reported and the duration was unknown. Path details are estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyThe tornado archive for New Mexico, 2023Warnings in New Mexico, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101514, 1101515.